Our team of medical experts are ready to help

Your questions answered


Keith asked...

Statins causing stomach cramps.

I have been taking Statins for 3 years and have had nothing but stomach ache and cramp practically non stop and the pain in my groin and leg has increasingly made it very uncomfortable to walk long distances.

My GP took me off the Statins last week to monitor the results for a month and hey presto, most of the discomfort disappeared within 48 hours - what a relief. Will the Statins have caused any lasting effect on my muscle and tissue and would a scan show up anything?

If my cholesterol is not high, would I be better staying off the statins (Sinvastatin) or ask to try an alternative band?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

As you know statins have been used successfully for many years to help reduce cholesterol levels and therefore reduce the risk of heart attacks and stroke.

Side effects associated with the use of statins include muscle cramps, soreness, muscle weakness, fatigue and in some cases rapid muscle breakdown. These side effects can vary from person to person. Although myalgia, muscle pain, is a commonly reported side effect true muscle toxicity is rarely due to statin use alone. Sometimes the risk of muscle toxicity can be increased when other medicines are used alongside a statin. Your pharmacist would often spot these and point these out to you. However, because these types of side effects can occur after some time after starting a statin, the drug interaction can be missed.

When your doctor suspects that a statin is responsible for muscle pain or weakness. He/she would ask for a CK, creatinine kinase, levels to be checked via a blood test. CK levels are usually checked before starting the statin. The CK levels following muscular problems are compared to the baseline. If the CK levels are raised by more than 5 times the upper normal limit then it is thought that the muscular problems are due to the statin. In this case your doctor will stop the statin temporarily and review the pain. Your doctor may then prescribe it again, a process known as rechallenge, if the muscular aches and pains have stopped. They may also vary your exercise routine. If on restarting the statin the pain returns then your doctor will stop the statin. He/ She may prescribe a water soluble statin such as Rosuvastatin or Pravastatin. You will be monitored for any side effects.

Performing scans are unlikely to show any muscle effects. In clinical trials performed so far, the muscle weakness and other related symptoms have returned to normal within three months of stopping the treatment. I was unable to find any data that relates to statins having a lasting effect on the muscle.

The decision of whether you continue with treatment with a statin or not rests with your doctor and yourself. The decision will be based on factors such as your overall health, other medical conditions you may have, any other medications you may be taking and your family history. The other group of medicines that help reduce cholesterol are called fibrates. Your doctor has your full medical history so will be in a position to decide if an agent from this group is appropriate for you.

Answered by Health at Hand nurses.

 

You may also be interested in...

Stain pills, do the benefits outweigh the risks?

'How safe are Statins?'

Cholesterol lowering medicines

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter